Nicotine withdrawal causes irritability, anxiety, poor concentration, hunger and craving but is not medically dangerous, while stimulant withdrawal after heavy use of drugs such as amphetamine, methamphetamine or cocaine brings exhaustion, long sleep, heavy appetite and low mood, and its real hazard is despair and suicidal thinking. Neither is a seizure-and-delirium withdrawal like alcohol, but both need patience, food, sleep and watchfulness.

Nicotine and stimulant withdrawal are the symptoms that follow stopping tobacco or stimulant drugs in people who have become dependent.

Nicotine

Symptoms. Irritability, anxiety, restlessness, trouble concentrating, increased appetite, headache, poor sleep and strong craving. The worst is generally in the first days after stopping, and craving and mood changes can continue for much longer. The parent guide puts the peak at two to three days and notable improvement by two weeks; the broad pattern of an early peak is consistent with what I recall, but I cannot confirm the figures and give no timetable.

Is it dangerous? Not in itself. The practical hazards are indirect: an irritable person with a short fuse on guard duty or near tools, and a community’s tempers in a bad season.

What helps.

  • Warn the person’s companions that irritability is coming and expected.
  • Keep hands and mouth busy: chewing on a twig or a herb stem, small snacks, tasks with the hands.
  • Physical work and walking help many people with craving.
  • Make a plan for the usual triggers, such as after meals or while waiting.
  • Support from another person who has stopped.
  • Do not expect a straight line; many people slip and try again.

In a community that grows tobacco, the supply is local and visible, and choosing not to grow or share it is a policy question; see Community Substance Policies.

Caffeine

Heavy tea or coffee drinkers who lose supply commonly get headache, tiredness and low mood for a few days. It is unpleasant and not dangerous. Mention it in rationing plans.

Stimulants

Which drugs. Amphetamines, methamphetamine, cocaine and similar substances; also strong stimulant plants. A supply of these is unlikely to last long.

What the crash looks like. After heavy use, people may sleep for long periods, feel exhausted, eat heavily, feel low, flat and unable to enjoy anything, and have strong craving. Some feel anxious or paranoid.

The risk. Depression and thoughts of suicide in this period can be serious. Treat any talk of death, hopelessness or giving up with the response in When Grief Becomes Dangerous: stay with them, ask directly, and keep lethal means out of reach.

Heavy long-term use. Heavy use of some stimulants can cause confusion, suspicion and seeing or hearing things that are not there. A person in such a state may be frightened and unpredictable; stay calm, keep the space quiet, do not argue about the delusion, keep sharp tools and weapons out of reach, and keep two helpers present; see De-escalation. Differentiate from alcohol withdrawal, which can look similar and is dangerous; see Alcohol Withdrawal (Dangerous).

Management.

  • Let the person sleep and eat.
  • Fluids.
  • A quiet place and a designated companion.
  • Gentle activity when they feel able.
  • Be patient with low mood and low motivation.
  • Plan for the long phase of craving; see Substitute Behaviors.

Rewarding stretches of abstinence with something the person values has been found to be one of the better-supported approaches for stimulant use in clinical research (a finding called contingency management; stated from recollection). A community could use recognition or a valued share of food or work, and should not use it as a substitute for care.

Common Mistakes

  • Treating the crash as laziness.
  • Dismissing low mood.
  • Forgetting the weeks and months of craving.
  • Assuming “not dangerous” means “not important”.

What’s Next